Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 164, NWS Fort Worth, TX

May 10, 2021Erath County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 10, 2021, 8:17 PM CDT for Erath County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2021, 8:17 PM CDT (01:17 UTC)
Expired
May 10, 2021, 9:00 PM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Erath County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS54 KFWD 110117
SVRFWD
TXC143-110200-
/O.NEW.KFWD.SV.W.0164.210511T0117Z-210511T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
817 PM CDT Mon May 10 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northwestern Erath County in north central Texas...

* Until 900 PM CDT.

* At 817 PM CDT, a severe thunderstorm was located near Huckabay, or
  14 miles northwest of Stephenville, moving northeast at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is possible.

* This severe thunderstorm will be near...
  Huckabay around 820 PM CDT.
  Morgan Mill around 835 PM CDT.
 
LAT...LON 3251 9847 3251 9807 3243 9803 3224 9841
      3231 9848
TIME...MOT...LOC 0117Z 232DEG 30KT 3237 9839 

HAIL...1.25IN
WIND...<50MPH
$$

25
2 follow-up statements
703 
WWUS54 KFWD 110131
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
831 PM CDT Mon May 10 2021

TXC143-110200-
/O.CON.KFWD.SV.W.0164.000000T0000Z-210511T0200Z/
Erath TX-
831 PM CDT Mon May 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ERATH COUNTY...

At 828 PM CDT, a severe thunderstorm was located near Morgan Mill, or
16 miles north of Stephenville, moving northeast at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

This severe thunderstorm will impact Highway 281 north of Morgan Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3251 9847 3251 9807 3243 9803 3224 9841
      3231 9848
TIME...MOT...LOC 0128Z 230DEG 34KT 3245 9827 

HAIL...1.25IN
WIND...<50MPH
 
$$

25
383 
WWUS54 KFWD 110152
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
852 PM CDT Mon May 10 2021

TXC143-110201-
/O.EXP.KFWD.SV.W.0164.000000T0000Z-210511T0200Z/
Erath TX-
852 PM CDT Mon May 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ERATH COUNTY WILL
EXPIRE AT 900 PM CDT...
        
The storm that prompted the warning has weakened and exited the 
warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3251 9847 3251 9807 3243 9803 3224 9841
      3231 9848
TIME...MOT...LOC 0151Z 232DEG 30KT 3255 9812 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:39 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 10, 3:39 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
339 PM CDT Mon May 10 2021

...New Long Term...

.SHORT TERM... /Issued 1243 PM CDT Mon May 10 2021/
/Through Tuesday/

Broad upper-level cyclonic flow is now entrenched across virtually
all of the CONUS, which has helped to push a strong, late-season
cold front south to near the TX Gulf Coast. The 12Z RAOB from FWD
shows steep lapse rates aloft, with MUCAPE near 2000 J/kg.
Thunderstorms that developed earlier (and are still ongoing) are
rooted around 850 mb, some of which have been able to tap into
this impressive though elevated instability. A few thunderstorms
became severe and even supercellular, with a few reports of hail
to up 1.5" in diameter being received.

Showers and thunderstorms will continue across parts of North TX
this afternoon as the 850 mb cold front remains stretched across
the region. These thunderstorms will shift south and east later
this afternoon, impacting East TX. The combination of the
continuing precipitation, dense cloud cover, and cold air
advection will also keep high temperatures in the 60s for most of
the region. To put this in perspective, the forecast highs for
today are more in line with the normal lows for the second week of
May. Despite this, the record low max of 57 F at DFW and 63 F at
Waco have both already been topped, so while cool, not
unprecedented.

A brief break in precipitation is expected overnight tonight as
upper-level heights rise slightly in the wake of the departing
shortwave trough. Some patchy light drizzle and showers may
continue, but heavy rain and thunderstorms are not generally
expected until Tuesday morning. By Tuesday morning, the next
embedded shortwave trough will approach the region, kicking off
another round of precipitation which is expected to be much more
widespread. Rain and thunderstorm chances will increase from west
to east through the day. There is some uncertainty on how
widespread and continuing precipitation will be, but almost
everyone should see precipitation at some point in the day. The
heaviest rainfall amounts are expected to be across southeastern
portions of the FWD CWA near the surface front. Widespread
rainfall accumulations of 2-4 inches will be possible in these
areas. While heavy rainfall is not expected to be widespread
enough to warrant a Flash Flood Watch, some localized flooding may
be possible, as well as some minor river flooding within the
Trinity and Neches basins.

Godwin

&&

.LONG TERM... /NEW/
/Tuesday night Through Next Weekend/

Another cold front arrives in late Tuesday afternoon and night
period across the area, as a strong mid level impulse moves
gradually to the south and east of the CWA through Wednesday
morning. This will continue the highest rain chances across
Central and East Texas, while continuing the well below normal and
wet conditions. I did begin to undercut the NBM PoPs gradually
after midnight and through Wednesday, as the CWA begins to
experience gradually increasing mass subsidence aloft. I
maintained lower thunderstorm possibilities versus actual PoPs, as
enough MUCAPE and steep enough lapse rates linger to allow for
some discharge potential above the cool near surface frontal
layer. Though the potential for localized heavy rainfall and an
isolated flood threat continue Tuesday evening, I expect the
heavier convective rainfall to begin shifting toward the Texas
Coast and the Lower Mississippi River Valley as we move into early
Wednesday. Little diurnal range between low and high temperatures
Wednesday are expected to continue as low level cold advection
and expansive cloud cover keep temperatures from responding.
Continuing cloud cover from weak isentropic low level ascent over
the shallow frontal boundary and light northeast winds will likely
keep things cool and moist Wednesday night. Decreasing clouds and
increasing insolation on Thursday should allow for a gradual
modification of the airmass and a warm up back into upper 60s to
mid 70s on Thursday. This will be the transition day and likely
the trickiest day to forecast temperatures, as temperatures could
be warmer, or cooler if cloud cover decreases more or less than
currently depicted in the forecast.

Increasing ridging aloft across the Western U.S. and Rockies will
bring a drier northwest flow regime across North and Central
Texas by Friday. Shortwave ridging then takes hold for much of the
weekend, before breaking down in response to a lead shortwave
transiting the area well in advance of an organizing and
strengthening trough over the Great Basin well to the west. At the
surface, strengthening lee cyclogenesis across the Central High
Plains will bring gusty southerly surface winds and moisture
return back northward across the area moving into next weekend.
This will also bring the humidity back northward, as well as more
seasonable temperatures indicative of mid-May around here. Lows in
the 60s and humid highs in the 80s will make their return.

Though low convective chances increase late Saturday and into
Sunday, it doesn't appear severe weather will be a major issue
due to a strengthening elevated mixed layer/capping inversion
across the area. The more established severe weather threat
appears to be confined across West Texas and the Texas Panhandle
in the vicinity of an established surface dryline, hotter
temperatures likely in the 90s, and strong instability that
correlate with increasingly divergent mid level flow over that
area. Deterministic models want to cut off and deepen the energy
across the Desert Southwest and Northwest Mexico early next week,
while ensembles prefer a deep, but slow-moving open trough that
brings off and on convective chances to the Southern Plains. As is
usually the case with deep, southern latitude systems, finer
details and and potential for more significant weather will likely
iron themselves out with time.

05/

&&

.AVIATION... /Issued 1243 PM CDT Mon May 10 2021/
/18Z TAFs/

MVFR with occasional IFR continues this morning. CIGs should
remain at low-end MVFR thru the rest of the day, with prevailing
IFR likely by 04Z. SHRA will continue in the vicinity of all TAF
sites through the next 24-30 hours, becoming more numerous after
12Z Tuesday. A few TS will also be possible, particularly during
the morning and afternoon hours Tuesday. IFR will continue through
much of Tuesday, with brief LIFR possible during the morning
hours. Winds will remain from the NE at 8-12 KT, with gusty and
erratic winds possible near stronger TS.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  63  57  67  56 /  60  90  60  30  10
Waco                59  68  59  67  56 /  60  90  70  40  10
Paris               54  60  54  65  51 /  70  90  60  20  10
Denton              55  62  55  66  53 /  50  90  50  30  10
McKinney            55  62  55  66  53 /  70  90  60  30  10
Dallas              58  64  57  68  56 /  60  90  60  30  10
Terrell             56  64  56  66  53 /  60  90  70  30  10
Corsicana           59  67  58  67  56 /  60  90  70  40  10
Temple              60  69  59  67  57 /  50  90  70  50  10
Mineral Wells       53  62  55  65  54 /  60  90  50  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 10, 5:50 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
550 PM CDT Mon May 10 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
550 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will continue through tonight. A few strong to
severe storms containing hail are possible, especially in North Texas
this evening. Gusty storm outflow winds can't be ruled out across
eastern Central Texas if storms develop near a stalled front. In
addition, brief heavy rainfall may also result in minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will continue through Wednesday. While the
overall severe weather threat will be low, localized heavy rainfall
may lead to isolated instances of flash flooding across eastern
Central Texas late Tuesday into Tuesday night. Mainstem rivers across
this area may also experience enough run off for the potential for
minor flooding in nearby farmland.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 10, 7:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
737 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             7 NNE ECTOR             33.67N 96.24W
05/10/2021  E1.50 INCH       FANNIN             TX   EMERGENCY MNGR

&&
Special weather statement, May 10, 7:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
738 PM CDT Mon May 10 2021

TXZ118-133-110115-
Tarrant TX-Johnson TX-
738 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND
SOUTHWESTERN TARRANT COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Godley, moving east at 30 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Crowley around 800 PM CDT.
  Burleson around 805 PM CDT.

LAT...LON 3256 9758 3256 9755 3262 9755 3270 9731
      3247 9726 3243 9749 3248 9762 3255 9762
TIME...MOT...LOC 0037Z 257DEG 25KT 3253 9755

25
Local storm report, May 10, 7:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
750 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             PONDER                  33.19N 97.29W
05/10/2021  M4.00 INCH       DENTON             TX   PUBLIC

            SOCIAL MEDIA IMAGE OF MEASURED 4 INCH HAIL.
            TIME ESTIMATED VIA RADAR.

&&
Local storm report, May 10, 7:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 NNW PONDER            33.21N 97.31W
05/10/2021  M3.00 INCH       DENTON             TX   PUBLIC

            SOCIAL MEDIA IMAGE OF MEASURED 3 INCH HAIL.
            TIME ESTIMATED VIA RADAR.

&&
Special weather statement, May 10, 8:13 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
813 PM CDT Mon May 10 2021

TXZ130-110145-
Erath TX-
813 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ERATH COUNTY UNTIL
845 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huckabay, or 15 miles northwest of Stephenville, moving northeast at
35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Huckabay around 820 PM CDT.
  Morgan Mill around 840 PM CDT.

LAT...LON 3251 9847 3251 9807 3244 9803 3243 9803
      3224 9841 3231 9848
TIME...MOT...LOC 0113Z 232DEG 30KT 3235 9843

25
Local storm report, May 10, 8:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
816 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             16 N DODD CITY          33.81N 96.07W
05/10/2021  E2.00 INCH       FANNIN             TX   PUBLIC

            SOCIAL MEDIA IMAGE OF HAIL IN ELWOOD, TX.
            TIME ESTIMATED VIA RADAR.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:05 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson55 min
May 10, 7:19 PM CDTSpecial Weather StatementFWDHunt26 min
May 10, 7:22 PM CDTSpecial Weather StatementFWDDallas23 min
May 10, 7:36 PM CDTSpecial Weather StatementFWDDallas24 min
May 10, 7:38 PM CDTSpecial Weather StatementFWDJohnson37 min
May 10, 8:13 PM CDTSpecial Weather StatementFWDErath32 min
May 10, 8:47 PM CDTSpecial Weather StatementFWDTarrant28 min
May 10, 8:56 PM CDTAreal Flood AdvisoryFWDHood, Johnson, Parker, Tarrant3 hr
May 10, 9:00 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant30 min
May 10, 9:27 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman63 min
May 10, 9:30 PM CDTSpecial Weather StatementFWDFannin45 min
May 10, 9:50 PM CDTSpecial Weather StatementFWDHunt25 min
May 10, 10:07 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Rockwall42 min
May 10, 10:11 PM CDTSpecial Weather StatementFWDFannin49 min
May 10, 10:26 PM CDTAreal Flood AdvisoryFWDDallas3 hr
May 10, 10:29 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman61 min
May 10, 11:00 PM CDTRiver Flood WarningFWDDallas, Denton37 hr
May 10, 11:00 PM CDTRiver Flood WarningFWDHunt46 hr
May 10, 11:00 PM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall57 hr
May 10, 11:32 PM CDTSpecial Weather StatementFWDKaufman43 min
May 11, 12:42 AM CDTRiver Flood WarningFWDDallas2 hr
May 11, 12:51 AM CDTAreal Flood AdvisoryFWDKaufman, Van Zandt3 hr
May 11, 1:10 AM CDTSpecial Weather StatementFWDVan Zandt50 min
May 11, 3:20 AM CDTFlash Flood WatchFWDAnderson, Delta, Freestone, Henderson, Hopkins, Hunt and 6 more15 hr
May 11, 11:12 AM CDTSpecial Weather StatementFWDCherokee18 min
May 11, 12:38 PM CDTSpecial Weather StatementFWDErath37 min
May 11, 12:48 PM CDTAreal Flood AdvisoryFWDDallas, Ellis, Johnson, Tarrant3 hr
May 11, 1:42 PM CDTAreal Flood AdvisoryFWDComanche, Hamilton, Mills3 hr
May 11, 1:52 PM CDTRiver Flood WarningFWDDallas11 hr
May 11, 2:02 PM CDTSpecial Weather StatementFWDLeon28 min
May 11, 2:09 PM CDTSpecial Weather StatementFWDHenderson36 min
May 11, 2:30 PM CDTSevere Thunderstorm WarningFWDLeon28 min
May 11, 2:37 PM CDTAreal Flood AdvisoryFWDKaufman3 hr
May 11, 3:01 PM CDTSpecial Weather StatementFWDAnderson29 min
May 11, 3:16 PM CDTSpecial Weather StatementFWDBell29 min
May 11, 3:35 PM CDTSpecial Weather StatementFWDFalls25 min
May 11, 4:04 PM CDTRiver Flood WarningFWDDallas40 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.